Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 385, NWS Memphis, TN

July 22, 2003DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2003, 6:36 AM CDT for DeSoto County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 6:36 AM CDT (11:36 UTC)
Expired
Jul 22, 2003, 7:00 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County DeSoto County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3035 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 221136
SVRMEM
MSC033-221200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
636 AM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 700 AM CDT.

* AT 632 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 9 MILES NORTHWEST OF WALLS TO 9 MILES SOUTHWEST
  OF NEWPORT...MOVING EAST AT 60 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 700 AM CDT INCLUDE...     
  WALLS...VILLAGE OF MEMPHIS...
  SOUTHAVEN...HORN LAKE...
  HERNANDO...
  OLIVE BRANCH...LEWISBURG...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3485 9020 3485 9029 3493 9023 3501 9033
          3501 8971 3476 8971 3476 8990 3473 8994
          3474 9020

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE JUL 22 2003

FRONTAL BOUNDARY EXTENDS ALONG THE OHIO VALLEY THROUGH NORTHWEST
TENNESSEE INTO EASTERN OKLAHOMA. SOME SHOWERS ACTIVITY CURRENTLY IN
NORTHEAST ARKANSAS WITH STRONGER STORMS IN NORTH CENTRAL AND
NORTHWEST SECTIONS OF THE STATE. SHORTWAVE SHOULD MOVE INTO REGION
TODAY AND EVENTUALLY MAKE ITS WAY OUT BY WEDNESDAY MORNING. BEST
CHANCE OF RAIN SHOULD BE SOUTH OF THE FRONT SO WENT WITH LIKELY POPS
IN NORTHERN HALF AND CATEGORICAL POPS IN THE SOUTH. SPC STILL HAS
SLIGHT RISK FOR SOUTHERN HALF OF FORECAST AREA. CURRENT FORECAST HAS
MENTION OF SEVERE WEATHER SO SEE NO REASON TO REMOVE THAT WORDING.
WITH SHORTWAVE STILL AROUND TONIGHT...OPTED TO INCLUDE SLIGHT CHANCE
POPS IN NORTHERN TWO-THIRDS OF FORECAST AREA AND CHANCE POPS IN
SOUTH. KEPT SLIGHT CHANCE POPS IN EXTREME SOUTHEAST COUNTIES FOR
WEDNESDAY MORNING.

PRELIMINARY NUMBERS
MEM 84/67/84/65/88 821
MKL 81/63/81/60/85 722
JBR 83/65/83/62/88 621
TUP 85/67/84/62/87 942

.MEG...NONE.
Hazardous weather outlook, Jul 22, 3:42 AM CDT, 2 hours 54 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-230845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF EAST ARKANSAS...SOUTHERN SECTIONS OF WEST TENNESSEE
AND NORTH MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE REGION
TODAY AND TONIGHT BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 22, 6:21 AM CDT, 15 minutes before
TNZ049-088-221215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CDT TUE JUL 22 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 20 MILES WEST OF DOWNTOWN
MEMPHIS AT 621 AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COVINGTON...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:49 AM CDTSevere Thunderstorm WarningMEGAlcorn26 min
Jul 22, 7:02 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall43 min
Jul 22, 7:04 AM CDTSevere Thunderstorm WarningMEGTishomingo41 min
Jul 22, 7:22 AM CDTSevere Thunderstorm WarningMEGBenton38 min
Jul 22, 7:34 AM CDTSevere Thunderstorm WarningMEGTippah26 min
Jul 22, 7:53 AM CDTSevere Thunderstorm WarningMEGAlcorn52 min
Jul 22, 8:01 AM CDTSevere Thunderstorm WarningMEGTippah14 min
Jul 22, 8:03 AM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.